Serotonin syndrome after a massive overdose of controlled-release paroxetine.

Published

Journal Article

BACKGROUND: Serotonin syndrome is a condition resulting from an overabundance of serotonin at postsynaptic receptors. The syndrome usually responds to cyproheptadine and benzodiazepines. However, some patients do not respond to conventional treatment. OBJECTIVE: The authors report on the history and management of a patient, a 55-year-old man, who had taken a massive overdose of paroxetine, controlled-release. METHOD: The authors present a case report of history and treatment. Paroxetine levels were measured on Days 3 and 7 after admission, with rising values of the drug. The patient received a course of cyproheptadine and lorazepam, to which he was unresponsive, and he was transferred to the Medical Intensive Care Unit for heavy sedation. RESULTS: The patient had initially presented with minor symptoms of serotonin syndrome, but these quickly progressed in severity, and he eventually died from resulting complications: a pulmonary embolism 9 days after admission, despite appropriate prophylaxis with enoxaparin. CONCLUSION: The authors are the first to report on a paroxetine overdose of this magnitude, and they provide one of the few reports on a prolonged course of serotonin syndrome that was unresponsive to standard treatment.

Full Text

Duke Authors

Cited Authors

  • Muzyk, AJ; Jakel, RJ; Preud'homme, X

Published Date

  • September 2010

Published In

Volume / Issue

  • 51 / 5

Start / End Page

  • 437 - 442

PubMed ID

  • 20833944

Pubmed Central ID

  • 20833944

Electronic International Standard Serial Number (EISSN)

  • 1545-7206

International Standard Serial Number (ISSN)

  • 0033-3182

Digital Object Identifier (DOI)

  • 10.1176/appi.psy.51.5.437

Language

  • eng